Hypoglycaemia – the low down of glucose control
This condition only occurs in people treating their diabetes with medication. This is a condition in which blood glucose levels drop too low (generally below 3.5mmol/l). Symptoms include irritability, numbness in the arms and hands, sweating, confusion, extreme hunger, shakiness or dizziness.
It should be treated immediately by eating or drinking a simple sugar such as a glucose sweet, Super C or sugary cold drink followed by a sandwich or other form of carbohydrate. If left untreated, this condition can become severe and lead to:
- Not eating enough food.
- Missing or delaying a meal.
- Exercising without taking the necessary precautions.
- Taking too much medication - insulin and\or diabetes tablets.
- Drinking alcohol.
Note the symptoms you are feeling, and this will help you to identify low blood glucose in the future. People react differently to a low blood glucose level.
You may feel:
- Shaky or light headed
- Nervous or irritable
- Your heart beats at a faster rate
- A numbness or tingling in your tongue or lips
- Unusual behaviour and\or mood swings
- Have a headache
- Be unusually sleepy
REMEMBER - Some people do not have early warning signs of hypoglycemia. These individuals must check their blood glucose levels more often to avoid this condition.
It is especially important for all people with diabetes to check their levels before driving a car or partaking in a strenuous or potentially dangerous activity.
How to treat low blood glucose
Check your blood glucose. If you do not have your meter with you, treat the symptoms anyway. It is better to be on the safe side. Chocolate bars raise the blood glucose very slowly and should not be used to treat hypoglycemia.
Treat with an easy to eat, quickly absorbable form of sugar, such as -
- 3 Glucose sweets
- 125 ml regular (non-diet) cold drink
- 3 teaspoons of honey
Always follow up with at least 15gm or more slowly absorbed carbohydrates such as a cheese or peanut butter sandwich or five or six high fibre biscuits such as ProVita.
If your blood glucose drops very low you may become confused and disorientated, lose consciousness or have a seizure. You will need assistance from another person. Make sure you always wear an identification bracelet which alerts helpers that you have diabetes. Talk to your doctor or educator about prevention and emergency treatment for severe low blood glucose.